Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 83, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 1, 2008, 1:41 AM EDT for Dare County, North Carolina. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2008, 1:41 AM EDT (05:41 UTC)
- Expired
- Jun 1, 2008, 1:56 AM EDT
- In force
- 15 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
County Dare County, NC
The radar
The Morehead City radar (KMHX), 153 km from the middle of the area, began a volume at 05:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 5.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1058 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMHX 010541
SVRMHX
NCC055-010615-
/O.NEW.KMHX.SV.W.0083.080601T0541Z-080601T0615Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
141 AM EDT SUN JUN 1 2008
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN DARE COUNTY IN EASTERN NORTH CAROLINA...
* UNTIL 215 AM EDT
* AT 137 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
WAVES...OR ABOUT 21 MILES NORTH OF BUXTON...AND MOVING EAST AT 23
MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTY.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3546 7547 3547 7550 3550 7551 3555 7551
3556 7550 3567 7550 3566 7546 3564 7545
3556 7544
TIME...MOT...LOC 0541Z 284DEG 20KT 3556 7547
$$1 follow-up statement
000
WWUS52 KMHX 010556
SVSMHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
156 AM EDT SUN JUN 1 2008
NCC055-010606-
/O.CAN.KMHX.SV.W.0083.000000T0000Z-080601T0615Z/
DARE NC-
156 AM EDT SUN JUN 1 2008
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DARE COUNTY IS
CANCELLED...
THE HAS MOVED OUT OF THE AREA...THEREFORE THE WARNING HAS BEEN
CANCELLED.
LAT...LON 3546 7547 3547 7550 3550 7551 3555 7551
3556 7550 3567 7550 3566 7546 3564 7545
3556 7544
TIME...MOT...LOC 0556Z 284DEG 20KT 3554 7537
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 10:19 PM EDT, 3 hours 22 minutes earlier.
Area forecast discussion, May 31, 10:19 PM EDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1019 PM EDT SAT MAY 31 2008
.SYNOPSIS...
WARM AND HUMID CONDITIONS WITH BREEZY S-SWLY WINDS WILL PERSIST
THROUGH SUN AS THE REGION REMAINS BETWEEN HIGH PRES OFFSHORE AND A
SLOW MOVING COLD FRONT TO THE W. THE FRONT WILL PUSH THROUGH THE
REGION LATE SUN WITH WEAK HIGH PRES BUILDING OVER THE REGION MON
AND TUE.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
LATEST OBJECTIVE ANALYSIS SHOWS A WEAK PRE-FRONTAL TROUGH OVER
THE CENTRAL PORTION OF THE STATE WITH SW WINDS CONTINUING EAST
OF THE TROUGH AXIS. CONVECTION OVER NORTH CENTRAL NC EARLIER THIS
EVENING HAS DIMINISHED THE PAST HOUR AS BOUNDARY LAYER CONTINUES
TO COOL AND AIRMASS STABILIZES. REDUCED POPS TO SLIGHT CHANCE
OVERNIGHT WITH NO PROMINENT FORCING MECHANISM TO TRIGGER
ADDITIONAL DEVELOPMENT BUT CANNOT COMPLETELY RULE OUT SOME
ELEVATED SHRA/TS DEVELOPING LATER TONIGHT WITH ANY SUBTLE
DISTURBANCE THAT MAY MOVE ACROSS THE AREA IN CYCLONIC FLOW
ALOFT. OVERNIGHT LOWS WILL BE WARM WITH LIGHT SW WINDS AND
SOME MID/HIGH CLOUDINESS RESULTING IN TEMPS NEAR 70 AREAWIDE.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
BNDRY AND UPR TROF ENERGY WILL PROVIDE FOCUS FOR GOOD COVERAGE OF
TSTMS SUN AFTN AND EVE AND CONTINUED CHANCE POPS. FCST CONVECTIVE
INDICES STILL INDICATE GOOD CHC OF STRONG TO SVR STORMS BUT SPC HAS
DROPPED AREA FROM DY 2 SLGT RISK DUE TO LACK OF VERTICAL SHEAR.
ACTIVITIY EXPECTED TO DIMINISH SUN NIGHT WITH FRONT PUSHING OFFSHORE
BY 12Z MON. WEAK HIGH PRES WILL PRODUCE FAIR AND SLIGHTLY COOLER
CONDITIONS MON AND MON NIGHT.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
HPC/GFS BLEND USED DURING PERIOD. KEPT NO POP FCST FOR TUE WITH HIGH
PRES IN CONTROL....THEN SLGT CHC AFTN/EVE TSTMS WED-SAT WITH WARM
AND UNSTABLE CONDITIONS RETURNING AND WEAK BNDRYS IN VICINITY.
&&
.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
CONVECTION CONTS TO DIE WELL INLAND WITH VFR CONDITIONS PREDOMINANT
ACROSS THE REGION THIS EVE. PATCHY BR MAY BRING MVFR VSBYS IN THE
PREDAWN HOURS.
A FRONT WILL SLIDE INTO THE AREA ON SUNDAY...BRINGING SOME TSRA WITH
FROPA. SOME PERIODS OF HEAVY RAIN COULD BE POSSIBLE IN/AROUND
TSRA...WITH RAIN CLEARING LATE SUNDAY AS THE FRONT PUSHES SOUTH.
GOOD FLYING WEATHER EXPECTED MONDAY THROUGH THURSDAY. WINDS MAY
BE GUSTY FROM THE SW LATE WED AFTERNOON WITH SCHC TSRA AND THE
POSSIBILITY OF LOWER CIGS/VSBYS TUESDAY NIGHT AS A WARM FRONT
APPROACHES.
&&
.MARINE...
WINDS OVER THE SOUNDS WILL CONT TO DECREASE AS PGRAD LOOSENS THIS
EVE. HAVE DROPPED SMALL CRAFT ADV FOR ALBEMARLE BUT KEPT UP FOR
PAMLICO THRU THE OVRNGT GIVEN THE MARGINAL CURRENT CONDS BUT MAY BE
ABLE TO BE DROPPED EARLY. WINDS/SEAS ALSO MARGINAL FOR SMALL CRAFT
ADV ATTM ALONG CSTL WTRS BUT POTENTIAL FOR A SLIGHTLY BUILDING SEA
IN THE CONT SW FETCH SO WILL CONT TO RUN IT INTO EARLY SUNDAY AFTN.
A WEAK LOW WILL DEVELOP OVER THE REGION SUN...WHICH WILL CREATE
LIGHT WINDS OVER ALB SOUND AND N WATERS...WITH WINDS COMING DOWN
MUCH SLOWER S. N WINDS ON THE BACKSIDE OF THE SYSTEM AS IT SINKS S
WILL PICK UP TO AROUND 15KT ON MON...BEFORE HIGH PRES BUILDS IN ON
TUE WITH WINDS DROPPING OFF. THE GFS IS SHOWING A LOW TO OUR N LATE
ON WED...WITH WINDS PICKING UP AGAIN OUT OF THE SW. HPC/OPC FEEL
LATEST RUN OF GFS REASONABLE SO WILL FOLLOW THEIR LEAD AND BRING IN
MARGINAL SCA ON WED NT. WILL ALSO FOLLOW WAVEWATCH SEAS
CLOSELY...WHICH CONTINUE TO SHOW SOME LONG PERIOD SWELL AROUND 16-18
SEC COMING OUT OF THE S ATLANTIC REACHING THE REGION BY WED.
CONDITIONS WILL DROP OFF FAST ON THU AND STAY BELOW SCA THROUGH LATE
WEEK AS A RIDGE BUILDS OVER THE REGION.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 AM EDT SUNDAY FOR AMZ135-150.
SMALL CRAFT ADVISORY UNTIL 2 PM EDT SUNDAY FOR AMZ152-154-156-
158.
&&
SYNOPSIS...JBM
NEAR TERM...JW
SHORT TERM...JBM
LONG TERM...JBM
AVIATION...BTC
MARINE...BTCHazardous weather outlook, May 31, 10:43 PM EDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1043 PM EDT SAT MAY 31 2008 NCZ029-044>047-079>081-090>094-020245- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO- 1043 PM EDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...THROUGH TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS MAY DEVELOP LATER TONIGHT BUT ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ON SUNDAY AS A COLD FRONT APPROACHES THE REGION...MAINLY DURING THE AFTERNOON AND EVENING HOURS. A FEW STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY SEVERE THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON. NCZ095-098-103-104-020245- CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE- 1043 PM EDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...THROUGH TONIGHT THERE IS A MODERATE RISK OF RIP CURRENTS FROM CAPE HATTERAS SOUTH TO SURF CITY THROUGH SUNDAY EVENING. ISOLATED SHOWERS AND THUNDERSTORMS MAY DEVELOP LATER TONIGHT BUT ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ON SUNDAY AS A COLD FRONT APPROACHES THE REGION...MAINLY DURING THE AFTERNOON AND EVENING HOURS. A FEW STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY SEVERE THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON.
In the hours before
Special weather statement, Jun 1, 1:39 AM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 139 AM EDT SUN JUN 1 2008 NCZ103-010645- EASTERN DARE- 139 AM EDT SUN JUN 1 2008 ...STRONG THUNDERSTORMS WILL AFFECT DARE COUNTY UNTIL 245 AM EDT... AT 139 AM EDT...THERE WERE STRONG THUNDERSTORMS 24 MILES SOUTHEAST OF DARE COUNTY...OR ABOUT 22 MILES NORTH OF BUXTON...MOVING EAST AT 23 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WAVES...AND...SALVO AT 145 AM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE RODANTHE. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 1:45 AM EDT | Special Marine Warning | MHX | 30 min | |
| Jun 1, 2:16 AM EDT | Special Marine Warning | MHX | 44 min | |
| Jun 1, 4:15 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 35 min |
| Jun 1, 6:13 PM EDT | Severe Thunderstorm Warning | MHX | Onslow | 47 min |
| Jun 1, 6:24 PM EDT | Special Marine Warning | MHX | 66 min | |
| Jun 1, 6:34 PM EDT | Severe Thunderstorm Warning | MHX | Dare | 41 min |
| Jun 1, 6:46 PM EDT | Severe Thunderstorm Warning | MHX | Carteret, Onslow | 44 min |
| Jun 1, 7:19 PM EDT | Severe Thunderstorm Warning | MHX | Carteret | 41 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.